Montana, 2011

Winter Storm in Montana, March 21 to 23, 2011

March 21 to 23, 2011 · NWS TFX · 5 events in 5 counties and zones

Pacific moisture moving over a cold airmass east of the Continetal Divide produced areas of heavy snow. Snow amounts greater than 10 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Pacific moisture moving over a cold airmass east of the Continetal Divide produced areas of heavy snow. Snow amounts greater than 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 21, 4:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 4:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT MON MAR 21 2011

UPDATE FOR AVIATION...

.DISCUSSION...

TODAY THROUGH WEDNESDAY...UPPER TROF CONTINUES TO MOVE TOWARD THE
STATE THIS MORNING. EUROPEAN AND NAM MODELS CONTINUE TO LOOK IN
AGREEMENT WITH THE GFS BEING THE ODD MAN OUT. GFS APPEARS DRIER
AND FASTER THAN THE OTHER MODELS SO HAVE LEANED TOWARD THE MORE
PESSIMISTIC EUROPEAN AND NAM SOLUTIONS. THAT SAID...HAVE UPGRADED
THE WATCH TO A WARNING BEGINNING AT 18Z TODAY FOR THE ENTIRE CWA.
SNOW SHOULD DEVELOP FIRST ALONG THE ROCKY MOUNTAIN FRONT THIS
MORNING AND THEN BEGIN TO SPREAD EAST OVER THE PLAINS THIS
AFTERNOON. WOULD EXPECT 6 TO 10 INCHES OVER THE PLAINS WITH 12 TO
18 INCHES OVER THE MOUNTAINS. EXPECTING THE SNOW TO END BY 00Z
WEDNESDAY OVER SOUTHWEST MONTANA. TEMPERATURES WILL CONTINUE BELOW
SEASONAL AVERAGES TO START THE WEEK. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...MODELS CONTINUE TO KEEP THE REGION
UNDER A LONG WAVE TROUGH OVER THE PACIFIC NORTHWEST...BRINGING A
SERIES OF UPPER LEVEL DISTURBANCES IN A MOIST SOUTHWEST FLOW ALOFT
THROUGH THE PERIOD AS A CANADIAN AIRMASS REMAIN ENTRENCHED ACROSS
THE REGION THROUGH SATURDAY. THIS WILL RESULT IN A COOL AND
UNSETTLED WEATHER PATTERN. HOWEVER...BY SUNDAY AND MONDAY...A
SURFACE TROUGH DEVELOPS ACROSS SOUTHERN CANADA BRINGING DOWNSLOPE
WINDS AND NEAR SEASONAL AVERAGE TEMPERATURES TO NORTH CENTRAL
MONTANA ALONG WITH MOSTLY DRY CONDITIONS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1130Z.
SNOW WILL CONTINUE TO INCREASE TODAY AS NEXT PACIFIC STORM
SYSTEM ARRIVES. THIS WILL BRING DETERIORATING CONDITIONS TO THE AREA
OVER THE NEXT 24 HOURS. VFR CONDITIONS WILL PREVAIL THIS MORNING
WITH INCREASING MVFR DUE TO LOW CIGS AND VSBY IN SNOW AFTER
18Z...BECOMING WIDESPREAD IFR CONDITIONS AFTER 00Z TUESDAY
AND CONTINUING THROUGH 12Z TUESDAY. MOUNTAINS WILL BE OBSCURED
AFTER 18Z. WILLIAMSON DC

&&

.HYDROLOGY...
DAYTIME TEMPERATURES WILL TREND COOLER AND THE WIDESPREAD
SNOWMELT ACROSS THE AREA SHOULD SLOW. HOWEVER...SEVERAL SMALL
STREAMS AND CREEKS ARE NEAR/EXCEEDING BANK-FULL AND CAUTION IS
ADVISED. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE AREA FOR
TONIGHT THROUGH TUESDAY. ALTHOUGH THIS WILL BRING MUCH COOLER
TEMPERATURES...THE ADDITIONAL SNOWFALL MAY CAUSE FUTURE PROBLEMS
ACROSS THE AREA. RESIDENTS AND TRAVELERS ARE ENCOURAGED TO STAY
ALERT FOR LOCALIZED FLOOD CONDITIONS THAT MAY CREATE HAZARDOUS
CONDITIONS ON AREA ROADS. BECAUSE OF THE SIGNIFICANT SNOW PACK
STILL COVERING PORTIONS OF THE REGION...THESE FLOOD HIGHLIGHTS
COULD CONTINUE FOR THE NEXT COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  27  30  24 /  80 100 100  80
CTB  32  24  27  22 /  80  90 100  80
HLN  47  28  39  24 /  80  90  80  50
BZN  50  29  41  22 /  60  80  80  20
WEY  39  20  31  13 /  70 100  90  30
DLN  47  25  42  20 /  60  90  80  20
HVR  32  26  28  19 /  80 100 100  80
LWT  43  29  31  24 /  70  90 100  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MDT TUESDAY FOR
NORTH CENTRAL MONTANA.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT TUESDAY
BEAVERHEAD...BROADWATER...GALLATIN...JEFFERSON...MADISON.

FLOOD WARNING FOR HILL AND BLAINE COUNTIES REMAINS IN EFFECT.

SMALL STREAM FLOOD WARNINGS REMAINS IN EFFECT FOR PONDERA...TETON
AND CHOUTEAU COUNTIES.

FLOOD ADVISORY FOR ICE JAMMING AND SNOW MELT ON THE MISSOURI
RIVER ALONG THE NORTHEASTERN FERGUS AND SOUTHWESTERN PHILLIPS
BORDER REMAINS IN EFFECT.

&&

SHORT TERM...EMANUEL
LONG TERM...WILLIAMSON DC
AVIATION...WILLIAMSON DC

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 21, 4:59 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
559 AM MDT MON MAR 21 2011

MTZ009>014-044>051-054-221200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
559 AM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT NOON MDT TODAY.

FLOOD WARNINGS CONTINUE FOR PORTIONS OF TETON...PONDERA...
CHOUTEAU...HILL AND BLAINE COUNTIES THROUGH MONDAY AFTERNOON.

A FLOOD ADVISORY IS IN EFFECT FOR NORTHEASTERN FERGUS
COUNTY...ALSO THROUGH MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER
REPORTS AND IMPACTS...INCLUDING ANY REPORTS OF FLOODING...TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT FALLS.

MTZ008-015-052-053-055-221200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
559 AM MDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT NOON MDT TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO RELAY SIGNIFICANT WEATHER
REPORTS AND IMPACTS...INCLUDING ANY REPORTS OF FLOODING...TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT FALLS.

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Hill

When
March 21, 8:00 AM MST to March 23, 12:00 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Six inches of snow was reported at Rudyard.

Winter Storm, Liberty

When
March 21, 8:00 AM MST to March 23, 12:00 PM MST
Where
Liberty forecast zone
Reported by
Trained Spotter

Six inches of snow fell at Chester 13N.

Winter Storm, Blaine

When
March 21, 8:00 AM MST to March 23, 12:00 PM MST
Where
Blaine forecast zone
Reported by
Trained Spotter

Six inches of snow fell east of Chinook. Also, ten inches of snow fell at Lloyd 10E.

Winter Storm, Fergus

When
March 21, 8:00 AM MST to March 23, 12:00 PM MST
Where
Fergus forecast zone
Reported by
Mesonet

Nine inches of snow fell at Garneill 12ENE (the Crystal Lake SNOTEL site - elevation 6050 feet).

Winter Storm, Gallatin

When
March 21, 8:00 AM MST to March 23, 12:00 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Eleven inches of snow fell at Bozeman 14N (the Bridger Bowl Ski Area). Eleven inches also fell at Gallatin Gateway 13ESE (the Lick Creek SNOTEL site - elevation 6860 feet). Also, eight inches of snow fell at Gallatin Gateway 18SE (the Shower Falls SNOTEL site - elevation 8100 feet)and seven inches of snow fell at Bozeman 1S.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286091, 286092, 286093, 286094, 286095.